Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 31, 2020, 2:30 AM EDT for Suffolk County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 2:30 AM EDT (06:30 UTC)
- Expired
- Jul 31, 2020, 3:15 AM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 29 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:43 AM EDT | TSTM WND DMG | 1 Sse Sayville, NY | POWER LINES DOWN ACROSS MAIN STREET IN SAYVILLE, NY TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 6.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2515 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.9
The text
As transmitted.
291
WUUS51 KOKX 310630
SVROKX
NYC103-310715-
/O.NEW.KOKX.SV.W.0068.200731T0630Z-200731T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
230 AM EDT Fri Jul 31 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Suffolk County in southeastern New York...
* Until 315 AM EDT.
* At 230 AM EDT, a severe thunderstorm was located over Islip, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Hauppauge around 235 AM EDT.
Ronkonkoma and Sayville around 240 AM EDT.
Patchogue and Holbrook around 245 AM EDT.
Medford and Centereach around 250 AM EDT.
Middle Island and Shirley around 255 AM EDT.
Center Moriches and Brookhaven National Laboratory around 300 AM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4066 7343 4098 7308 4098 7300 4076 7269
4066 7304 4061 7326 4060 7335
TIME...MOT...LOC 0630Z 231DEG 35KT 4070 7319
HAIL...<.75IN
WIND...60MPH
$$
DJ1 follow-up statement
942
WWUS51 KOKX 310702
SVSOKX
Severe Weather Statement
National Weather Service New York NY
302 AM EDT Fri Jul 31 2020
NYC103-310715-
/O.CON.KOKX.SV.W.0068.000000T0000Z-200731T0715Z/
Suffolk NY-
302 AM EDT Fri Jul 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR WESTERN SUFFOLK COUNTY...
At 300 AM EDT, a severe thunderstorm was located over Brookhaven
National Laboratory and near Middle Island, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe thunderstorm will remain over portions of western
Suffolk County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4068 7308 4072 7295 4074 7301 4072 7303
4070 7312 4075 7321 4098 7308 4098 7300
4076 7269 4066 7304
TIME...MOT...LOC 0700Z 231DEG 35KT 4089 7288
HAIL...<.75IN
WIND...60MPH
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:57 AM EDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 1:57 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service New York NY 157 AM EDT Fri Jul 31 2020 .SYNOPSIS... A cold front will slowly move south of the region overnight, and become nearly stationary on Friday across the Mid Atlantic states. Weak high pressure will build in from the north and west for Friday night. A warm front will pass thru the region during the second half of the weekend. Tropical impacts from Isaias may be possible next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A convectively induced frontal wave approaching from central NJ will track east overnight with showers and thunderstorms moving across the area. The highest chances for rain will be along the coast with the potential for half an inch or more of rain. The frontal boundary will gradually sag south through the overnight and the airmass will become more stable with mainly post-frontal showers. Temperatures will remain mild tonight with lows only in the upper 60s to lower 70s. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... Showers and a few embedded thunderstorms will likely linger into the morning at the coast with scattered showers possible to the north, especially in the afternoon with partially clearing and weak instability. Mostly cloudy conditions will likely linger along the coast for most of the day. Cooler temperatures are expected with highs only reaching the upper 70s to near 80. Any lower 80s highs are expected for far interior locations. For Friday night, dry conditions are forecast as well as a gradual decrease in clouds. This will be as high pressure briefly builds in from the north and west. There is mid level confluence indicated in the forecast models that will help with subsidence. Lows Friday night were from a consensus as well as national blend of models with values in the low 60s to low 70s. Lower end of the range is in the interior while upper end of the range is within NYC. A moderate risk of rip currents is forecast for Atlantic Ocean beaches on Friday. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pres on Sat will give way to an approaching warm front for the 2nd half of the weekend. Shwrs and tstms have been fcst, with the NBM used for pops but limited to chance. Additional chances for shwrs and tstms on Mon with sw flow aloft. Primary threat will be across the interior. The NBM was used for pops, but these may need to trended down along the coasts due to the flow regime. The only reason that the higher pops were maintained attm was due to the potential for any tropical moisture ahead of Isaias. Main impacts from Isaias right now appear to be in the Tue/Wed time period. Please refer to the latest forecast from the National Hurricane Center on the system. It's much too early to provide any specific details with the track and intensity uncertain, but the storm should be closely monitored. The tropical system or remnants should be exiting on Thu. An approaching upr trof could produce some additional shwrs and tstms, but there is the suggestion of some mid lvl dry air advection. As a result, the fcst was left dry. Temps thru the extended based on the NBM. A moderate risk of rip currents is forecast for Atlantic Ocean beaches on Saturday. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Ongoing storms will pass through the forecast area then east overnight. Some lingering showers are possible in the morning. Weak system passes south of the area during the day. MVFR and brief IFR conditions possible in ongoing storms. VFR during the day but MVFR ceilings likely Friday until late in the forecast period with increased cloudiness and possible showers, except remaining VFR at KSWF. Low confidence and high uncertainty with the wind forecast through tonight, and wind directions will depend on showers and isolated thunderstorms. Outside of the showers a light, less than 10 kt, north to northeast flow develops throughout the day. .OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY... .Friday night and Saturday...VFR. .Sunday through Tuesday...A chance of showers and thunderstorms with local MVFR. && .MARINE... Widespread showers and thunderstorms will impact the waters overnight as a frontal wave moves across the region. The short term forecast period through Friday night is expected to remain below small craft advisory criteria with a relatively weak pressure gradient in place. Ocean seas will stay in the 3 to 4 ft range. Otherwise, winds will stay mainly around 5-10 kts without much of any gusts. Winds and seas will likely remain blw sca lvls over the weekend, then seas will increase on the ocean to aoa 5 ft by Sun ngt into Mon. Impacts from Isaias are possible by Tue/Wed. && .HYDROLOGY... A combination of factors will be in place late tonight into Friday morning, low level easterly flow to enhance convergence, high precipitable waters up to near 2 inches, and elevated instability to allow for expansion and backbuilding convection with heavy rain. The potential will be there for minor flooding with flash flooding for some locations possible, especially in poor drainage and low lying areas. Mentioned in HWO for this possibility. Some localized minor flooding possible with any tstms on Sun. With the influence of tropical moisture into the region next week, localized flash flooding will become a concern. Additionally, the track of Isaias will need to be monitored. && .TIDES/COASTAL FLOODING... Astronomical tides will be rising during the next several days with the forecast of a full moon on Monday, August 3. There is a low probability of touching or exceeding minor flood thresholds along the most vulnerable locales of the south shore bays of LI, and SW CT during the late afternoon/early evening high tide cycles Thursday and Friday. The higher chance of exceeding minor benchmarks will be over the weekend. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is experiencing intermittent service. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && UPDATE...DW AVIATION...DJ
Hazardous weather outlook, Jul 30, 4:01 PM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service New York NY 401 PM EDT Thu Jul 30 2020 CTZ009-010-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-312015- Southern Fairfield-Southern New Haven-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. Another round of showers and thunderstorms is forecast overnight which could produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A round of showers and thunderstorms Friday morning could produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. CTZ005>008-011-012-NYZ067-068-312015- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Middlesex-Southern New London-Orange- Putnam- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. ANZ330-335-338-340-345-350-353-355-312015- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 401 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible into this evening with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines.
In the hours before
Local storm report, Jul 30, 9:32 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
932 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG WINDMILL FARM 41.15N 73.68W
07/30/2020 WESTCHESTER NY DEPT OF HIGHWAYS
DOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF
BEDFORD ROAD. ALL LANES ARE BLOCKED.
0410 PM TSTM WND DMG 1 NNW BANKSVILLE 41.15N 73.65W
07/30/2020 WESTCHESTER NY SOCIAL MEDIA
FIRE DEPARTMENT IS RESPONDING TO A TREE DOWN ON WIRES
ON BEDFORD BANKSVILLE ROAD.
0416 PM TSTM WND DMG HORSESHOE HILL 41.19N 73.57W
07/30/2020 WESTCHESTER NY DEPT OF HIGHWAYS
TREE AND POWER POLE DOWN ON NY 137 BETWEEN NY 124 AND
UPPER SHAD ROAD.
0420 PM TSTM WND DMG 1 NW SILVERMINE 41.16N 73.46W
07/30/2020 FAIRFIELD CT LAW ENFORCEMENT
TREES WERE REPORTED DOWN ON SILVERMINE ROAD, MILL ROAD,
AND VALLEY ROAD.
0433 PM TSTM WND DMG WINNIPAUK 41.15N 73.43W
07/30/2020 FAIRFIELD CT SOCIAL MEDIA
TREE DOWN NEAR THE MERRIT 7 METRO NORTH STATION
REPORTED BY METRO NORTH RAILROAD.
0435 PM TSTM WND DMG 1 NNW WEST HAVEN 41.29N 72.98W
07/30/2020 NEW HAVEN CT TRAINED SPOTTER
SEVERAL LARGE TREE BRANCH DOWNED AT THE VA MEDICAL
CENTER. ONE FELL ONTO A VEHICLE.
0442 PM MARINE TSTM WIND 1 NW RAYNHAM 41.28N 72.91W
07/30/2020 M47 MPH ANZ330 CT MESONET
&&
DSSpecial weather statement, Jul 31, 12:44 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New York NY
1244 AM EDT Fri Jul 31 2020
NJZ006-106>108-NYZ072>075-176-178-179-310530-
Hudson-Eastern Union-Eastern Essex-Western Union-Northern
Queens-Southern Queens-Bronx-New York (Manhattan)-Richmond (Staten
Is.)-Kings (Brooklyn)-Southern Nassau-
1244 AM EDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN UNION...
QUEENS...RICHMOND...BRONX...KINGS...NEW YORK (MANHATTAN) AND
SOUTHWESTERN NASSAU COUNTIES...
At 1243 AM EDT, a strong thunderstorm was located over New Brunswick,
moving northeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Clark and Tottenville around 1250 AM EDT.
Elizabeth and Linden around 1255 AM EDT.
Bayonne and Verrazano-Narrows Bridge around 100 AM EDT.
Jersey City and Hoboken around 105 AM EDT.
New York and Midtown Manhattan around 110 AM EDT.
Valley Stream and Jamaica around 115 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7421 4059 7421 4060 7422 4059 7428
4061 7431 4060 7440 4084 7383 4060 7362
4057 7371 4057 7376 4053 7393 4056 7395
4056 7401 4060 7404 4052 7413 4050 7422
TIME...MOT...LOC 0443Z 240DEG 61KT 4048 7441Special weather statement, Jul 31, 12:50 AM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
1250 AM EDT Fri Jul 31 2020
NJZ105-107-108-310530-
Eastern Union-Western Union-Western Essex-
1250 AM EDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT UNION AND SOUTHWESTERN ESSEX
COUNTIES...
At 1249 AM EDT, a strong thunderstorm was located over Manville, or
over Somerville, moving northeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Plainfield around 120 AM EDT.
Linden and Summit around 130 AM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4061 7431 4059 7446 4060 7446 4062 7442
4067 7440 4065 7445 4067 7446 4073 7438
4075 7437 4079 7428 4073 7423 4071 7424
4071 7422 4069 7421 4069 7419 4064 7416
4064 7420 4060 7421 4060 7426 4059 7428
TIME...MOT...LOC 0449Z 240DEG 21KT 4054 7462Special weather statement, Jul 31, 1:25 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New York NY
125 AM EDT Fri Jul 31 2020
NJZ006-106-NYZ072-073-075-176>178-310600-
Hudson-Eastern Essex-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Northern Nassau-Kings (Brooklyn)-
125 AM EDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...QUEENS...BRONX...KINGS
AND NEW YORK (MANHATTAN) COUNTIES...
At 125 AM EDT, a strong thunderstorm was located over Park Slope, or
near Verrazano-Narrows Bridge, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New York, Jersey City, Bayonne, Hoboken, Great Neck, Rfk Bridge,
Flushing, Throgs Neck Bridge, Midtown Manhattan, Jamaica, Flatbush,
Crown Heights, Mott Haven, East Tremont and Laguardia Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4062 7406 4067 7403 4067 7405 4065 7407
4065 7411 4070 7416 4089 7381 4088 7377
4077 7368 4076 7371 4075 7370 4074 7370
4073 7371 4072 7373 4069 7373 4059 7404
TIME...MOT...LOC 0525Z 239DEG 36KT 4066 7402Special weather statement, Jul 31, 2:14 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service New York NY
214 AM EDT Fri Jul 31 2020
NYZ078-080-081-177-179-310700-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northern
Nassau-Southern Nassau-
214 AM EDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK AND SOUTHERN
NASSAU COUNTIES...
At 214 AM EDT, a strong thunderstorm was located over Amityville, or
over Massapequa, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Islip, Freeport, Valley Stream, Lindenhurst, Garden City, Lynbrook,
Mineola, Westbury, Babylon, Patchogue, Farmingdale, Port Jefferson,
Commack, Shirley and Medford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4069 7373 4071 7373 4094 7327 4092 7322
4093 7317 4098 7316 4098 7296 4090 7288
4087 7290 4085 7290 4086 7284 4075 7273
4065 7307 4057 7357 4057 7364
TIME...MOT...LOC 0614Z 244DEG 25KT 4068 7343
DJThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:44 AM EDT | Special Weather Statement | OKX | Kings, New York, Queens, Richmond | 46 min |
| Jul 31, 12:46 AM EDT | Special Marine Warning | OKX | 29 min | |
| Jul 31, 1:10 AM EDT | Special Marine Warning | OKX | 35 min | |
| Jul 31, 1:25 AM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens | 35 min |
| Jul 31, 1:39 AM EDT | Special Marine Warning | OKX | 51 min | |
| Jul 31, 2:14 AM EDT | Special Weather Statement | OKX | Nassau | 46 min |
| Jul 31, 2:17 AM EDT | Special Marine Warning | OKX | 58 min | |
| Jul 31, 2:57 AM EDT | Special Weather Statement | OKX | Suffolk | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.